[Skip to Content]
[Skip to Content Landing]
Article
July 1986

Diuretic-Inducedn Hyponatremia

Author Affiliations

Baylor College of Medicine 7580 Fannin, Suite 235 Houston, TX 77054

Arch Intern Med. 1986;146(7):1295-1296. doi:10.1001/archinte.1986.00360190059004
Abstract

A decrement in the serunm concentration of sodium is a common complication of diuretic therapy. Usually this electrolyte disorder develops insidiously, the degree of hyponatremia is modest, the patient is asymptomatic, and it improves after cessation of treatment. Severe symptomatic hyponatremia, on the other hand, (serum sodium <120 mEq/L [120 mmol/L]) is rare but constitutes a medical emergency. The symptoms of severe hyponatremia can range from mental obtundation to deep coma, convulsions, and death. Because this clinical presentation is nonspecific, severe hyponatremia should be considered in the differential diagnosis of any patient taking diuretics who exhibits these symptoms and signs.

Studies performed in hospitalized patients show an incidence of severe hyponatremia of approximately 0.5%. In 27% of these cases, the hyponatremia was associated with the use of diuretics.1 A retrospective study from a general hospital shows that the use of diuretics was responsible for 73% of all cases of

First Page Preview View Large
First page PDF preview
First page PDF preview
×